Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 23, NWS El Paso, TX

May 10, 2018Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this wind advisory at May 10, 2018, 2:34 PM MDT for Grant County, Hidalgo County, New Mexico. It took effect at May 11, 2018, 1:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 10, 2018, 2:34 PM MDT (20:34 UTC)
In effect from
May 11, 2018, 1:00 PM MDT
Expired
May 11, 2018, 8:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 181 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4860 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WWUS74 KEPZ 102034
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
234 PM MDT Thu May 10 2018

...Windy Conditions for Friday Afternoon...

.An upper level low will stall-out over the Great Basin on 
Friday. This will result in a tightening surface pressure 
gradient across New Mexico and Arizona. This gradient, combined
with deep mixing translating stronger winds aloft to the surface,
will result in increasing SW winds across the region Friday
afternoon. The strongest winds will occur over extreme
Southwestern New Mexico, where sustained winds around 30 mph and 
gusts around 45 mph can be expected.

NMZ405-406-110600-
/O.NEW.KEPZ.WI.Y.0023.180511T1900Z-180512T0200Z/
Lowlands of the Bootheel-Uplands of the Bootheel-
Including the cities of Antelope Wells, Animas, Hachita, 
and Cloverdale
234 PM MDT Thu May 10 2018

...WIND ADVISORY IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 1 PM to 8 PM MDT
Friday. 

* TIMING...Winds will increase in the afternoon hours, peaking
  between 5 PM and 7 PM.

* WINDS...Southwest around 30 mph with gusts to 45 mph.

* IMPACTS...Winds will be strong enough to toss about loose
  objects and may result in hazardous driving conditions,
  especially for high profile vehicles. 

* BLOWING DUST...Light blowing dust is likely to develop in the
  area, but visibility will generally remain above 3 miles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hardiman
3 follow-up statements
829 
WWUS74 KEPZ 110314
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
914 PM MDT Thu May 10 2018

...Windy Conditions for Friday Afternoon...

.An upper level low will stall-out over the Great Basin on
Friday. This will result in a tightening surface pressure
gradient across New Mexico and Arizona. This gradient, combined
with deep mixing translating stronger winds aloft to the surface,
will result in increasing SW winds across the region Friday
afternoon. The strongest winds will occur over extreme
Southwestern New Mexico, where sustained winds around 30 mph and
gusts around 45 mph can be expected.

NMZ405-406-111100-
/O.CON.KEPZ.WI.Y.0023.180511T1900Z-180512T0200Z/
Lowlands of the Bootheel-Uplands of the Bootheel-
Including the cities of Antelope Wells, Animas, Hachita, 
and Cloverdale
914 PM MDT Thu May 10 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT FRIDAY...

* TIMING...Winds will increase in the afternoon hours, peaking 
  between 5 PM and 7 PM. 

* WINDS...Southwest around 30 mph with gusts to 45 mph.

* IMPACTS...Winds will be strong enough to toss about loose 
  objects and may result in hazardous driving conditions, 
  especially for high profile vehicles. 

* BLOWING DUST...Light blowing dust is likely to develop in the 
  area, but visibility will generally remain above 3 miles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
933 
WWUS74 KEPZ 111059
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
459 AM MDT Fri May 11 2018

...Windy Conditions for This Afternoon...

.An upper level low will stall-out over the Great Basin today. 
This will result in a tightening surface pressure gradient across 
New Mexico and Arizona. This gradient, combined with deep mixing 
will pull stronger winds aloft to the surface and result in 
increasing southwesterly winds across the region by this 
afternoon. The strongest winds will occur over extreme 
southwestern New Mexico, where sustained winds of around 30 mph 
and gusts to around 45 mph can be expected.

NMZ405-406-112000-
/O.CON.KEPZ.WI.Y.0023.180511T1900Z-180512T0200Z/
Lowlands of the Bootheel-Uplands of the Bootheel-
Including the cities of Antelope Wells, Animas, Hachita, 
and Cloverdale
459 AM MDT Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING...

* TIMING...Winds will increase in the afternoon hours, peaking 
  between 5 PM and 7 PM. 

* WINDS...Southwest around 30 mph with gusts to 45 mph.

* IMPACTS...Winds will be strong enough to toss about loose 
  objects and may result in hazardous driving conditions, 
  especially for high profile vehicles. 

* BLOWING DUST...Blowing dust is likely to develop in the area,
  with the visibility lowering to 1 mile in spots. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Fausett
133 
WWUS74 KEPZ 111955
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
155 PM MDT Fri May 11 2018

...Windy Conditions for This Afternoon...

.An upper level low will stall-out over the Great Basin today.
This will result in a tightening surface pressure gradient across
New Mexico and Arizona. This gradient, combined with deep mixing
will pull stronger winds aloft to the surface and result in
increasing southwesterly winds across the region by this
afternoon. The strongest winds will occur over extreme
southwestern New Mexico, where sustained winds of around 30 mph
and gusts to around 45 mph can be expected.

NMZ405-406-120200-
/O.CON.KEPZ.WI.Y.0023.000000T0000Z-180512T0200Z/
Lowlands of the Bootheel-Uplands of the Bootheel-
Including the cities of Antelope Wells, Animas, Hachita, 
and Cloverdale
155 PM MDT Fri May 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* TIMING...Winds will increase in the afternoon hours, peaking 
  between 5 PM and 7 PM. 

* WINDS...Southwest around 30 mph with gusts to 45 mph.

* IMPACTS...Winds will be strong enough to toss about loose 
  objects and may result in hazardous driving conditions, 
  especially for high profile vehicles. 

* BLOWING DUST...Blowing dust is likely to develop in the area, 
  with the visibility lowering to 1 mile in spots. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at May 10, 3:42 AM MDT, 10 hours 52 minutes earlier.

Area forecast discussion, May 10, 3:42 AM MDT, 10 hours 52 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
342 AM MDT Thu May 10 2018

.SYNOPSIS...
Continued hot and dry weather is expected over the next several
days with highs this afternoon nearing 100 degrees. Temperatures
will cool a few degrees into the weekend with windy afternoons on
Friday and Saturday. Lighter winds and continued dry weather is
expected Sunday into next week.

&&

.DISCUSSION...
Another day of record temperatures is likely today as upper level
ridging dominates the weather pattern. Lowland high temperatures
will reach the upper 90s with a few areas hitting 100 again. NAM
NEST and HRRR both suggest light POPs this evening in eastern
Hudspeth and the Lower Valley as the dryline sits just to our
east. Any showers shouldn't amount to more than sprinkles due to
the dry surface air. Otherwise mostly clear with west-southwest
flow.

On Friday an upper low will make its way southeast into the
Pacific Northwest and eventually stall over the Great Basin. Weak
upper shortwaves combined with surface lee cyclogenesis will
allow the winds to increase Friday and Saturday. Afternoon winds
on Friday will pick up to 25-30 mph and approach advisory criteria
west of the Rio Grande. Friday night's winds will likely remain
gusty along east slopes. Saturday will be breezy as well with
winds in the 15-25mph range.

A "cooling" trend in temperatures Friday into the weekend will
knock high temperatures back to the upper 80's/lower 90's, but
temperatures will remain above average through next week. Long
range models continue the dry southwest flow, which will keep any
moisture to our east. It looks like another warm, dry week is
ahead.

&&

.AVIATION...
VFR conditions expected through forecast period. Skies P6SM SKC-
FEW250. Winds 240-27010-15KT with G25 after 1900Z decreasing to
230-26005-10KT after 0300Z.

&&

.FIRE WEATHER...
Record high temperatures and elevated fire weather is expected
again today. This afternoon's winds will likely stay below
critical levels. Friday and Saturday will likely warrant Red Flags
due to the stronger winds. Southwest winds of 20-30 mph with
gusts up to 40 mph are expected on Friday, with winds dropping
slightly on Saturday. Winds will be much lighter Sunday into next
week. Min RHs in the lower teens will change very little through
the weekend as the dry southwest flow continues.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                100  71  96  68 /   0   0   0   0
Sierra Blanca           98  68  94  62 /   0   0   0   0
Las Cruces              98  64  92  62 /   0   0   0   0
Alamogordo              97  63  93  63 /   0   0   0   0
Cloudcroft              77  49  71  47 /   0   0   0   0
Truth or Consequences   97  65  92  60 /   0   0   0   0
Silver City             89  56  84  54 /   0   0   0   0
Deming                  98  61  92  58 /   0   0   0   0
Lordsburg               96  60  91  57 /   0   0   0   0
West El Paso Metro      99  71  95  69 /   0   0   0   0
Dell City              101  59  98  62 /   0   0   0   0
Fort Hancock           101  69  99  66 /   0   0   0   0
Loma Linda              95  67  90  64 /   0   0   0   0
Fabens                 100  64  98  66 /   0   0   0   0
Santa Teresa            99  68  93  62 /   0   0   0   0
White Sands HQ          99  68  93  66 /   0   0   0   0
Jornada Range           98  54  92  61 /   0   0   0   0
Hatch                  100  62  93  61 /   0   0   0   0
Columbus                99  65  93  62 /   0   0   0   0
Orogrande               98  68  94  64 /   0   0   0   0
Mayhill                 88  56  81  50 /   0   0   0   0
Mescalero               87  53  80  52 /   0   0   0   0
Timberon                85  50  79  49 /   0   0   0   0
Winston                 92  50  84  50 /   0   0   0   0
Hillsboro               95  55  89  57 /   0   0   0   0
Spaceport               98  60  91  60 /   0   0   0   0
Lake Roberts            90  40  82  46 /   0   0   0   0
Hurley                  92  54  86  52 /   0   0   0   0
Cliff                   94  44  89  48 /   0   0   0   0
Mule Creek              92  44  87  53 /   0   0   0   0
Faywood                 93  53  87  55 /   0   0   0   0
Animas                  97  61  91  57 /   0   0   0   0
Hachita                 97  61  91  57 /   0   0   0   0
Antelope Wells          97  58  90  58 /   0   0   0   0
Cloverdale              92  57  86  57 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Friday morning through Friday evening
     for NMZ110>113.

TX...Fire Weather Watch from Friday morning through Friday evening
     for TXZ055.

&&

Dennhardt
Hazardous weather outlook, May 10, 6:09 AM MDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
609 AM MDT Thu May 10 2018

NMZ401>417-TXZ418>424-111215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
609 AM MDT Thu May 10 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Continued record early summer heat is expected today, with
lowland high temperatures in the upper 90s to 100. It is
recommended to wear cool clothing and drink plenty of water to
prevent heat related illnesses.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Windy afternoons on Friday and Saturday combined with very dry air
will lead to critical fire weather conditions. Areas of blowing
dust are also possible across southern New Mexico Friday and
Saturday afternoons which may reduce visibilities and lower air
quality. No hazardous weather is expected Sunday into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Dennhardt

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:07 AM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more31 hr
May 10, 7:07 AM MDTRed Flag WarningEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more38 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.